Accidental vaping exposures in toddlers triple
Calls to the NSW Poisons Information Centre (NSWPIC) for accidental vaping exposures in toddlers have more than tripled in the past year, prompting a grave warning from health experts.
In 2021, children aged 1 – 4 years accounted for 48 per cent of all calls related to vaping exposures, with 127 calls made to the NSWPIC hotline. This is three times higher than the number of calls made for this age group in 2020.
For toddlers, the common symptoms of vaping exposures are coughing, severe coughing fits and vomiting. In serious cases, it can also cause loss of consciousness and seizures.
Dr Darren Roberts, Medical Director of the NSWPIC, said vaping is not safe and is concerned about the number of children accidentally being exposed.
“We know vaping inhalant already has the potential to be a highly toxic substance in adults so the concern is even more real for toddlers and young children,” Dr Roberts said.
“Due to their size, vaping toxicity can be much higher in children so it is vital they do not accidentally gain access to these substances.”
Dr Roberts urges people to ensure all vapes and refill solutions are stored safely and out of reach of children.
“Children can readily activate vapes and we have seen adverse events when young children have inhaled vapes,” Dr Roberts said.
“It is equally important that refill solutions are stored safely. If using refillable vapes, ensure the solution is stored away from children. Do not decant it into other containers that do not have child-resistant lids or are not adequately labelled.”
Vaping devices can contain cancer-causing agents, toxins, heavy metals, and very fine particles that can cause adverse health effects. Many vaping devices also contain nicotine, the same highly addictive substance found in tobacco cigarettes.
The nicotine in one vape can be the equivalent of 50 cigarettes, and alarmingly, depending on the size of the vape and nicotine strength, it can be much higher.
In addition to calls about toddlers, the NSWPIC also received 27 calls regarding children (5 -14 years), 25 calls regarding young people (15 – 19 years) and 87 calls from adults (20 – 74 years).
“It isn’t just toddlers we are concerned about. Vaping can cause poisoning in people of all ages and we are seeing this in the calls we are receiving,” Dr Roberts said.
The symptoms most often reported by young people and adults from vaping exposure included nausea, dizziness, abdominal pain, confusion, seizures and decreased breathing.
Vaping can lead to serious lifelong health issues, including long-lasting and damaging effects on the brain and physical development for young adults.
In severe cases, it can also cause a life-threatening lung condition known as E-cigarette or Vaping Associated Lung Injury (EVALI). The devastating and persisting effects of EVALI has been seen overseas, particularly in the United States.
“We want to be doing what we can now to prevent children, young people and adults from experiencing the nasty effects of vaping,” Dr Roberts said.
To help tackle the vaping problem, NSW Health have launched the “Get the Facts - Vaping Toolkit”. This toolkit has been designed to increase young people’s awareness of the dangers of vaping and support parents, carers, families, schools and educators, health and community bodies with information and strategies to educate and protect young people from the harms of e-cigarettes.
For more information, including NSW Health’s Get the Facts – Vaping toolkit, visit https://www.health.nsw.gov.au/vaping